Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS New Orleans, LA

March 12, 2001Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Mar 12, 2001, 1:02 PM CST for Harrison County, Mississippi. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2001, 1:02 PM CST (19:02 UTC)
Expired
Mar 12, 2001, 3:00 PM CST
In force
118 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Harrison County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1587 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
4.1
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 121905
FFWNEW
MSC047-122100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
102 PM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF GULFPORT

* UNTIL 300 PM CST

* AT 1258 PM CST...LAW ENFORCEMENT REPORTED FLOODING OF CARS ALONG 
ONEAL ROAD BY THE ONEAL APARTMENTS. WATER WAS AS HIGH AS THE WINDOWS 
WITH PEOPLE TRAPPED INSIDE. SOME FLOODING OF AN APARTMENT COMPLEX 
WAS REPORTED ON ROBINSON ROAD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABONDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 2:20 AM CST, 10 hours 42 minutes earlier.

Area forecast discussion, Mar 12, 2:20 AM CST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 AM CST MON MAR 12 2001

SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM
WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI
AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX
WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z
NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY
INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW
ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW
LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST
FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD
STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT
FROM 2000 TO 5000 FEET AT 0745Z.

WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY
CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING
WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES
AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK
TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP
THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT
LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36
HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER
50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL
MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE
NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK
AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION
WITH MAXIMUM AFTERNOON HEATING.

PRELIM NUMBERS

MCB 72/54/73/49 9400   BTR 73/55/73/50 9400
MSY 73/62/72/53 9400   GPT 70/59/71/49 +600

.NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...NONE.
MS...NONE.

13

In the hours before

Local storm report, Mar 12, 7:57 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
757 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    8E KENTWOOD               LA   TORNADO
03/12/01   TANGIPAHOA                     SIGHTED ALONG HIGHWAY 38.
                                          REPORTED BY WILMER FIRE
                                          DEPARTMENT.
k
0737 AM    OSYKA                     MS   .75 INCH HAIL
03/12/01   PIKE                           REPORTED BY PIKE CD.

RJR
Special weather statement, Mar 12, 10:00 AM CST, 3 hours 2 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CST MON MAR 12 2001

...SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS REMAINS ENTRENCHED OVER SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. A STRONG UPPER LEVEL STORM SYSTEM
IN THE ARKLATEX REGION WILL INTERACT WITH THE AIR MASS TO PRODUCE
HAZARDOUS WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT.

...THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT THROUGH MID AFTERNOON. SEVERAL ROUNDS OF
STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER
TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS
ALSO THE POSSIBILITY OF ISOLATED TORNADOS DEVELOPING WITH STRONGER
THUNDERSTORMS AS SOUTH SURFACE WINDS SWING AROUND TO THE WEST IN THE
UPPER LEVELS AND STRENGTHEN WITH HEIGHT.

...HEAVY RAIN/FLOODING...
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH
ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS
EVENING. DUE TO THE RECENT RAINFALL WITH MOST RIVERS NEAR OR ABOVE
FLOOD STAGE...RAINFALL RUN-OFF WILL BE SLOW TO DRAIN AND STREET
FLOODING IS LIKELY TO OCCUR WITH THE HEAVIER DOWNPOURS.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY
MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Special weather statement, Mar 12, 12:00 PM CST, 1 hour 2 minutes before
LAZ034>040-046>050-MSZ068>071-077-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CST MON MAR 12 2001

...PARTS OF TORNADO WATCH NUMBER 60 HAS BEEN CANCELED...

THE TORNADO WATCH NUMBER 60 HAS BEEN CANCELED FOR SOUTH MISSISSIPPI
AND EAST CENTRAL LOUISIANA. THE LINE OF STRONG TO SEVERE
THUNDERSTORMS...EXTENDING FROM THE MISSISSIPPI COASTAL COUNTIES WEST
TO LAKE PONTCHARTRAIN TO SOUTH OF THE BATON ROUGE METRO AREA...WILL
CONTINUE TO TRACK EAST SOUTHEAST AND SCOUR OUT THE UNSTABLE AIR. THE
AIR MASS BEHIND OR NORTH OF THE LINE HAS BECOME STABLE. THEREFORE...
THE THREAT OF SEVERE THUNDERSTORMS OVER SOUTH MISSISSIPPI AND EAST
CENTRAL LOUISIANA HAS DIMINISHED.

THE MISSISSIPPI COUNTIES INCLUDED IN THE CANCELLATION ARE
WILKINSON...AMITE...PIKE...WALTHALL AND PEARL RIVER.

THE LOUISIANA PARISHES INCLUDED IN THE CANCELLATION ARE POINTE
COUPEE...WEST FELICIANA...EAST FELICIANA...ST HELENA...TANGIPAHOA...
WASHINGTON...ST TAMMANY...LIVINGSTON...EAST BATON ROUGE...WEST BATON
ROUGE AND IBERVILLE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:58 PM CSTSevere Thunderstorm WarningLIXHarrison, Jackson62 min
Mar 12, 1:05 AM CSTSevere Thunderstorm WarningLIXWilkinson40 min
Mar 12, 4:16 AM CSTTornado WarningLIXPearl River14 min
Mar 12, 5:59 AM CSTSevere Thunderstorm WarningLIXWalthall31 min
Mar 12, 7:05 AM CSTSevere Thunderstorm WarningLIXPike40 min
Mar 12, 7:36 AM CSTSevere Thunderstorm WarningLIXWalthall34 min
Mar 12, 8:30 AM CSTSevere Thunderstorm WarningLIXAmite, Pike30 min
Mar 12, 9:01 AM CSTSevere Thunderstorm WarningLIXPike, Walthall44 min
Mar 12, 9:26 AM CSTTornado WarningLIXWalthall34 min
Mar 12, 9:56 AM CSTTornado WarningLIXPearl River34 min
Mar 12, 10:05 AM CSTSevere Thunderstorm WarningLIXHancock55 min
Mar 12, 10:27 AM CSTTornado WarningLIXPearl River33 min
Mar 12, 10:55 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison50 min
Mar 12, 11:07 AM CSTTornado WarningLIXHarrison23 min
Mar 12, 11:11 AM CSTTornado WarningLIXJackson34 min
Mar 12, 11:36 AM CSTTornado WarningLIXHarrison, Jackson24 min

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.